Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Wakefield, VA

September 28, 2021Accomack County, Virginia

NWS Wakefield, VA issued this special weather statement at Sep 28, 2021, 11:21 PM EDT for Accomack County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 11:21 PM EDT (03:21 UTC)
Expired
Sep 29, 2021, 12:00 AM EDT
In force
39 min
Issued by
NWS Wakefield, VA
Hail
0.50 in
Wind
45

County Accomack County, VA

The radar

The Norfolk radar (KAKQ), 129 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS81 KAKQ 290321
SPSAKQ

Special Weather Statement
National Weather Service Wakefield VA
1121 PM EDT Tue Sep 28 2021
 
VAZ099-100-290400-
Accomack VA-Northampton VA-
1121 PM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southern Accomack
and northern Northampton Counties through MIDNIGHT EDT...

At 1121 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Tangier, or 13 miles northwest of Exmore, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Exmore, Onancock, Onley, Nassawadox, Willis Wharf, Melfa,
Wachapreague, Painter, Keller, Harborton, Jamesville, Wardtown,
Franktown, Locustville, Pungoteague, Tasley and Quinby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3761 7556 3756 7555 3750 7560 3747 7562
      3742 7563 3735 7569 3753 7599 3760 7597
      3772 7589 3776 7594 3775 7596 3776 7600
      3779 7602 3777 7594 3773 7589 3774 7587
      3776 7592 3767 7554
TIME...MOT...LOC 0321Z 294DEG 24KT 3767 7600 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

$$

Butner

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Sep 28, 8:33 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 28, 8:33 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
833 PM EDT Tue Sep 28 2021

.SYNOPSIS...
A cold front will cross the local area through early Wednesday
morning. High pressure will build down into the mid Atlantic
Wednesday afternoon, and will settle across the region from
Wednesday night through Saturday.

&&

.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
As of 800 PM EDT Tuesday...

The latest analysis indicates a WNW flow aloft with a weak sfc
trough currently over the region. The cold front is still off to
the N of the local area, currently pushing just S of the Mason-
Dixon Line. Mid level (H7-H5) lapse rates have been fairly
impressive this evening >7C/km and this has enabled some
stronger storms to our NW (primarily with large hail) to hold
together into central VA over the past few hrs. The severe
threat is fairly limited at this point but some stronger cores
still may affect the region over the next few hrs. PoPs are
highest across central and east central VA, will maintain at
least 20% PoPs for most of VA/MD since the front still has to
push through over the next few hrs and some additional
showers/tstms could redevelop along the front. Will keep it dry
across NE NC and the southern piedmont zones. Added patchy fog
to portions of the northern piedmont where the more widespread
showers/tstms occurred earlier. Lows overnight will range from
the mid-upper 50s N to the mid 60s S.

&&

.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 355 PM EDT Tuesday...

High pressure will build down into and over the region for Wed
through Fri. After some scattered clouds Wed morning, dry/pleasant
wx and mostly sunny/clear conditions will prevail, with highs
ranging through the 70s Wed and Thu, and in the lower to mid 70s
Fri. Lows will range from the upper 40s to upper 50s Wed night
and Thu night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 355 PM EDT Tuesday...

Continuing to run with the 12Z/28 ECMWF solution for the
extended period. High pressure will maintain dry wx for Fri
night into at least Sun morning, as it will be over the area
then slides off the coast. Frontal boundaries approaching from
the west and north Sun night through Tue, will provide chances
for showers and possibly a tstm.

Lows will range from the upper 40s to the upper 50s Fri night,
in the mid 50s to lower 60s Sat night, in the upper 50s to mid
60s Sun night and Mon night. Highs will range through the 70s
to around 80 through the period.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 800 PM EDT Tuesday...

Mainly VFR conditions prevail this evening, with flight
restrictions confined to northern portions of the CWA where
scattered showers/tstms are ongoing. Brief gusty winds will be
possible in any shower/tstms along with reduced VSBYs. Have
included a TEMPO group for MVFR VSBYs at RIC, but nothing more
than "VCSH" wording at the other terminals where the chances are
lower. The cold front crosses the region from N to S between
03-09Z, and will be S of the region before sunrise. Northerly winds
on Wed will be around 10kt inland and 10-15kt near the coast.
A few hrs worth of MVFR CIGs will be possible through late
morning with mostly sunny skies thereafter.

Outlook...VFR conditions will prevail Wed aftn through Fri, as
high pressure builds down into and over the Mid Atlc region.

&&

.MARINE...
As of 320 PM EDT Tuesday...

Latest analysis reveals ~1016 mb sfc high pressure offshore of the
southeast coast, extending SW across the eastern Gulf coast. To the
north-northwest, Sfc cold front is dropping across eastern New
England, extending SW to the central Appalachians at 19z. W-SW
winds ~10 kt are common across the waters this afternoon, with a
few gusts to around 15 kt, mainly over elevated terminals in
the northern and middle Bay. Seas generally 2 to 3 feet over
local waters with some 3-4 foot seas still lingering over
offshore waters north of Parramore Island. Waves in the Bay are
generally 1-2 feet.

Previously-referenced cold front drops across the waters late
tonight into early Wednesday morning. A few SMWs possible this
evening through ~ midnight with isolated-scattered convection
along the front. Thereafter, a post-frontal surge of 15-20 kt
is expected after midnight into early Wed morning. Have hoisted
SCA over the Ches Bay and lower James River with this package,
in effect from late tonight through noon Wed. Winds then
gradually diminish below SCA criteria from late Wed morning into
the afternoon. Winds should linger ~15 kt for much of the
afternoon with steady surge of cooler, drier air dropping south
across still aoa low to mid 70s local waters. High pressure
builds across the region from the NW tomorrow night through late
week, yielding more benign boating conditions for the late week
period. Rip Risk will be moderate all beaches tomorrow and over
northern beaches for Thursday.

Looking ahead, winds will remain sub-SCA with high pressure
lingering over the region into the weekend. However, some
longer period swell from distant Hurricane Sam well out in the
Atlantic looks to arrive, impacting local waters by later in the
upcoming weekend. A round of SCAs, mainly for hazardous seas,
are possible over the Atlantic coastal waters Sat-Sun. Another
period of increased rip current risk will also be possible this
weekend due to the arriving longer period swell.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until noon EDT Wednesday for ANZ630>632-
     634-638.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/TMG
SHORT TERM...ALB/TMG
LONG TERM...TMG
AVIATION...LKB/TMG
MARINE...MAM
Hazardous weather outlook, Sep 28, 10:41 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1041 PM EDT Tue Sep 28 2021

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-300245-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1041 PM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-300245-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
1041 PM EDT Tue Sep 28 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 6:54 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
654 PM EDT Tue Sep 28 2021

VAZ064-282330-
Caroline VA-
654 PM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of west central
Caroline County through 730 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Spotsylvania, or 14 miles northeast of Mineral,
moving southeast at 25 mph.

HAZARD...Wind gusts of 40 to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ladysmith, Chilesburg, Golansville, Nancy Wrights Corner, Cedar Fork,
Ruther Glen and Cedon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3804 7736 3790 7749 3790 7751 3792 7753
      3792 7756 3793 7755 3796 7757 3795 7758
      3795 7761 3797 7762 3796 7763 3798 7764
      3799 7764 3811 7751
TIME...MOT...LOC 2253Z 304DEG 22KT 3809 7767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Miller
Special weather statement, Sep 28, 7:02 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
702 PM EDT Tue Sep 28 2021

VAZ048-509-282330-
Fluvanna VA-Western Louisa VA-
702 PM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of eastern Fluvanna
County through 730 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm over
Troy, or near Palmyra, moving southeast at 25 mph.

HAZARD...Wind gusts of 40 to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palmyra, Lake Monticello, Columbia, Ferncliff, Kents Store, Troy,
Dixie, Nahor, Stage Junction, Zion Crossroads, Union Mills, Wildwood,
Bybee, Carysbrook, Wilmington and Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3802 7823 3791 7805 3777 7815 3775 7816
      3775 7818 3773 7820 3791 7836
TIME...MOT...LOC 2302Z 316DEG 22KT 3792 7823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Sep 28, 7:26 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Wakefield VA
726 PM EDT Tue Sep 28 2021

VAZ048-062-290015-
Goochland VA-Fluvanna VA-
726 PM EDT Tue Sep 28 2021

...Strong thunderstorms will impact portions of western Goochland and
Fluvanna Counties through 815 PM EDT...

At 725 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Charlottesville to near Kents
Store. Movement was east southeast at 20 mph.

HAZARD...Wind gusts of 40 to 45 mph, half inch hail, and very heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of water on roadways is likely.

Locations impacted include...
Hadensville, Palmyra, Fork Union, Lake Monticello, Columbia, Fife,
Kents Store, Troy, Scottsville, Rock Castle, Three Square, Shores,
Central Plains, Bremo Bluff, Cohasset, West View, Tabscott, Othma,
Hardware and Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3800 7831 3781 7793 3769 7793 3767 7796
      3764 7794 3763 7795 3762 7799 3767 7810
      3771 7809 3775 7816 3773 7821 3770 7823
      3769 7825 3773 7837 3774 7842 3776 7847
      3780 7849
TIME...MOT...LOC 2325Z 307DEG 18KT 3801 7849 3787 7818

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Sep 28, 7:46 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
746 PM EDT Tue Sep 28 2021

VAZ078-085-086-290015-
Mathews VA-Middlesex VA-Lancaster VA-
746 PM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southeastern
Middlesex, northeastern Mathews and southeastern Lancaster Counties
through 815 PM EDT...

At 746 PM EDT, Doppler radar was tracking a strong thunderstorm near
White Stone, or near Urbanna, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kilmarnock, Deltaville, White Stone, Hartfield, Gwynn, Weems,
Mollusk, Senora, Slabtown, Wilton, Harmony Village, Bertrand,
Grafton, Amburg, Wake, Millenbeck, Foxwells, Hardyville, Christ
Church and Greys Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3746 7624 3751 7636 3752 7636 3753 7640
      3760 7658 3773 7654 3772 7638 3771 7635
      3769 7633 3769 7631 3770 7632 3769 7630
      3771 7630 3771 7626 3766 7627 3762 7624
      3760 7624 3758 7626 3751 7623
TIME...MOT...LOC 2346Z 290DEG 37KT 3766 7648

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

EI
Special weather statement, Sep 28, 8:21 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Wakefield VA
821 PM EDT Tue Sep 28 2021

VAZ099-100-290100-
Accomack VA-Northampton VA-
821 PM EDT Tue Sep 28 2021

...Strong thunderstorms will impact portions of southern Accomack and
Northampton Counties through 900 PM EDT...

At 821 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Fair Port to 9 miles east
of Gwynn to near Bavon. Movement was east at 35 mph.

HAZARD...Wind gusts of 40 to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Exmore, Cape Charles, Onancock, Parksley, Onley, Nassawadox,
Cheriton, Bay View, Willis Wharf, Accomac, Melfa, Eastville,
Wachapreague, Painter, Keller, Harborton, Franktown, Quinby,
Plantation and Birdsnest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3742 7563 3732 7569 3727 7575 3719 7576
      3714 7581 3726 7607 3734 7606 3736 7618
      3734 7623 3735 7623 3739 7620 3738 7620
      3735 7605 3760 7597 3776 7587 3777 7594
      3775 7598 3777 7601 3779 7550
TIME...MOT...LOC 0021Z 290DEG 30KT 3774 7617 3752 7611 3739 7622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Sep 28, 11:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1121 PM EDT Tue Sep 28 2021

VAZ099-100-290400-
Accomack VA-Northampton VA-
1121 PM EDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of southern Accomack
and northern Northampton Counties through MIDNIGHT EDT...

At 1121 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Tangier, or 13 miles northwest of Exmore, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Exmore, Onancock, Onley, Nassawadox, Willis Wharf, Melfa,
Wachapreague, Painter, Keller, Harborton, Jamesville, Wardtown,
Franktown, Locustville, Pungoteague, Tasley and Quinby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3761 7556 3756 7555 3750 7560 3747 7562
      3742 7563 3735 7569 3753 7599 3760 7597
      3772 7589 3776 7594 3775 7596 3776 7600
      3779 7602 3777 7594 3773 7589 3774 7587
      3776 7592 3767 7554
TIME...MOT...LOC 0321Z 294DEG 24KT 3767 7600

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Butner

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:13 PM EDTSpecial Marine WarningAKQ17 min
Sep 28, 8:21 PM EDTSpecial Weather StatementAKQAccomack, Northampton39 min
Sep 28, 8:27 PM EDTSpecial Marine WarningAKQ48 min
Sep 28, 8:42 PM EDTSpecial Marine WarningAKQ63 min
Sep 28, 9:32 PM EDTSpecial Marine WarningAKQ58 min
Sep 29, 12:08 AM EDTSpecial Weather StatementAKQNorthampton52 min
Sep 29, 12:57 AM EDTSpecial Weather StatementAKQNorthampton33 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.